What is the common cold?
The common cold is an infection of the head and chest caused by a virus. It is a type of upper respiratory infection (URI). It can affect your nose, throat, sinuses, and ears. A cold can also affect the tube that connects your middle ear and throat, as well as your windpipe, voice box, and airways.
How does it occur?
Over 200 different viruses can cause colds. The infection spreads when viruses are passed to others by sneezing, coughing, or personal contact. You may also become infected by handling objects that were touched by someone with a cold.
You are more likely to get a cold if:
- You are emotionally or physically stressed.
- You are tired.
- You do not have a healthy diet.
- You are a smoker.
- You are exposed to secondhand smoke.
- You are living or working in crowded conditions.
People tend to get fewer colds as they get older because they build up immunity to some of the viruses that can cause colds.
What are the symptoms?
You usually start having cold symptoms 1 to 3 days after contact with a cold virus. Symptoms may include:
- scratchy or sore throat
- runny or stuffy nose
- watery eyes
- ear congestion
- slight fever (99 to 100°F, or 37.2 to 37.8°C)
- loss of appetite.
How is it diagnosed?
Colds can usually be diagnosed from your symptoms. Your healthcare provider may need to examine you to rule out other serious infections, such as strep throat and sinusitis.
Common colds are different from influenza (flu), even though both are caused by viruses. Influenza usually develops more suddenly than a cold. When you have the flu, you develop fever and muscle aches within a few hours, even as few as 1 or 2 hours. The symptoms of a cold develop more slowly and are usually milder.
How is it treated?
There are no medicines that cure a cold. You can treat your symptoms with nonprescription medicines such as aspirin, acetaminophen, ibuprofen, nose drops or sprays, cough syrups and drops, throat lozenges, and decongestants. Check with your provider before you take any of these drugs if you are already taking other medicines.
The pain relievers aspirin and ibuprofen are a type of medicine called nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs can cause stomach bleeding, kidney problems, and other problems. Take the medicine as directed. Read and follow all label directions. NSAIDs should not be taken for more than 10 days for pain or 3 days for fever. They should not be taken for other reasons unless recommended by your healthcare provider.
Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome. Do not give a child under age 4 any cough and cold medicines unless specifically instructed to do so by your healthcare provider. Children over 6 years of age may be given cough drops or hard candies to relieve a sore throat or cough.
Many cough and cold medicines may contain substances that should be avoided during pregnancy, such as caffeine, aspirin, and alcohol. Some cold remedies found in your local pharmacy can be safely used, but, if you are pregnant, check first with your healthcare provider before taking them. Most of the time, you can get by just by drinking plenty of fluids and getting extra rest.
How long do the effects last?
Colds usually last 1 to 2 weeks. Sometimes you may get a bacterial infection after a cold, such as an ear infection or sinus infection.
How can I take care of myself?
- Get lots of rest.
- Drink lots of fluids, such as water, fruit juice, tea, and soda.
- Use a humidifier to increase air moisture, especially in your bedroom.
- Use nose drops to relieve nasal congestion. You can buy nose drops or make your own. To make a solution for nose drops, add 1 teaspoon of salt to a quart of water.
See your healthcare provider if you have any of the following symptoms:
- worsening earache
- trouble breathing, wheezing, shortness of breath
- swollen, tender lymph nodes (glands) in your neck
- chest pain
- skin rash
- worsening sore throat
- white or yellow spots on your tonsils or throat
- a cough that gets worse or becomes painful
- temperature of 101.5°F (38.6°C) or higher that lasts more than 2 days
- shaking chills
- headache that lasts several days
- lips, skin, or nails that look blue.
What can be done to help prevent the spread of colds?
The following suggestions may help prevent the spread of your cold to others.
- Wash your hands after coughing, sneezing, or blowing your nose.
- Wash your hands often and especially before touching food, dishes, glasses, silverware, or napkins.
- Turn away from others and use tissues when you cough or sneeze.
- Use paper cups and paper towels in bathrooms.
- Don't let your nose or mouth touch public telephones or drinking fountains.
- Don't share food or eating utensils with others.
- Avoid close contact with others for the first 2 to 4 days.
To lower your risk of catching a cold:
- Wash your hands often, especially after coming in contact with someone who has a cold.
- Avoid close contact with people who have a cold.
- Keep your hands away from your nose and mouth.
- Eat a healthy diet.
- Get plenty of rest.
- Do not smoke.
Disclaimer: This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional medical evaluation, advice, diagnosis or treatment by a healthcare professional.
HIA File resp4506.htm Release 13/2010